Alert archive / Minnesota / Tornado Warnings in 2001
Tornado Warning 15, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Jul 17, 2001, 7:03 PM CDT for Itasca County, Koochiching County, Minnesota. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 17, 2001, 7:03 PM CDT (00:03 UTC)
- Expired
- Jul 17, 2001, 7:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Duluth, MN
- Area
- Whole counties
Counties Itasca County, MN, Koochiching County, MN
The radar
The Duluth radar (KDLH), 162 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 7:28 PM CDT | Hail 1 | Northome, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 7:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 0.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2282 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 878 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
175 WFUS53 KDLH 180003 TORDLH MNC071-061-180045- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DULUTH MN 703 PM CDT TUE JUL 17 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * TORNADO WARNING FOR... SOUTHWESTERN KOOCHICHING COUNTY IN MINNESOTA NORTHWESTERN ITASCA IN MINNESOTA * UNTIL 745 PM CDT * AT 703 PM CDT SKYWARN SPOTTERS REPORTED A DEVELOPING TORNADO NORTH...OR ABOUT 37 MILES NORTHEAST OF BEMIDJI...MOVING SOUTHEAST AT 25 MPH. * THIS TORNADO WILL BE NEAR... NORTHOME AROUND 710 PM CDT... OSLUND AROUND 740 PM CDT... WIRT AROUND 745 PM CDT... GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR $$ & LAT...LON 4801 9441 4784 9449 4760 9399 4791 9379
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jul 17, 3:15 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, Jul 17, 3:15 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 315 PM CDT TUE JUL 17 2001 LITTLE CHANGE IN ON-GOING FORECAST SCHEME WITH SCATTERED THUNDERSTORMS EXPECTED THROUGH THE PERIOD IN UNSTABLE ATMOSPHERE. NO REAL BIG KICKER IN THE WORKS...SOME S/WVS COMING OVER TOP OF SLOWLY WEAKENING RIDGE...BUT NOTHING THAT MODELS CAN REALLY AGREE ON. WHAT CAN BE AGREED UPON IS CONTINUED WARM AND HUMID WEATHER PATTERN TO WITH SOME RESPITE FOUND NEAR THE SHORES OF LAKE SUPERIOR. COLD FRONT COMING THROUGH ON THURSDAY AFTERNOON/EVENING. ETA FASTEST WITH THIS FEATURE...BUT TOO FAR AHEAD TO PIN DOWN MORE PRECISE TIMING. FOLLOWED GENERAL FORECAST NUMBERS. .DLH...NONE. CLC
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:45 PM CDT | Tornado Warning | DLH | Cass | 45 min |
| Jul 17, 8:29 PM CDT | Tornado Warning | DLH | Cass | 31 min |
| Jul 17, 8:45 PM CDT | Severe Thunderstorm Warning | DLH | Crow Wing | 30 min |
| Jul 17, 9:16 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 59 min |
| Jul 17, 9:34 PM CDT | Severe Thunderstorm Warning | DLH | Crow Wing | 56 min |
| Jul 17, 9:53 PM CDT | Tornado Warning | DLH | Cass | 52 min |
| Jul 17, 10:24 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin | 66 min |
| Jul 17, 10:49 PM CDT | Severe Thunderstorm Warning | DLH | Pine | 56 min |
Nearby
Tornado Warnings in Minnesota, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.